Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2015 (2015), Article ID 703218, 7 pages
Case Report

Clozapine-Induced Late Agranulocytosis and Severe Neutropenia Complicated with Streptococcus pneumonia, Venous Thromboembolism, and Allergic Vasculitis in Treatment-Resistant Female Psychosis

13rd Department of Internal Medicine, Athens General Regional Hospital “G. Gennimatas”, Mesogeion Avenue 154, 115 27 Athens, Greece
2Flow Cytometry Laboratory, Department of Immunology, Athens General Regional Hospital “G. Gennimatas”, Athens, Greece
3Department of Hematology, Athens General Regional Hospital “G. Gennimatas”, Athens, Greece

Received 10 November 2014; Accepted 27 January 2015

Academic Editor: B. Carpiniello

Copyright © 2015 Christina Voulgari et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Clozapine is a second-generation antipsychotic agent from the benzodiazepine group indicated for treatment-resistant schizophrenia and other psychotic conditions. Using clozapine earlier on once a case appears to be refractory limits both social and personal morbidity of chronic psychosis. However treatment with second-generation antipsychotics is often complicated by adverse effects. We present a case of a 33-year-old Caucasian woman with a 25-year history of refractory psychotic mania after switching to a 2-year clozapine therapy. She presented clozapine-induced absolute neutropenia, agranulocytosis, which were complicated by Streptococcus pneumonia and sepsis. Clozapine-induced thromboembolism of the common femoral and right proximal iliac vein, as well as allergic vasculitis, was diagnosed. She achieved full remission on granulocyte-colony stimulating factor and specific antibiotic treatment. Early detection of severe clozapine-induced absolute neutropenia and agranulocytosis enabled the effective treatment of two among its most severe complications. Additional evidence to the previously reported possible causal relation between clozapine and venous thromboembolism is offered. Finally, clozapine-induced allergic vasculitis is confirmed as a late adverse effect of clozapine therapy.